Source:

Nursing2015

March 2008, Volume 38 Number 3 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPh, MS, ScD

Abstract

 

Many medication errors by nursing students arise in distinct error-prone conditions or with certain medications, according to reports to the USP-ISMP (United States Pharmacopeia-Institute for Safe Medication Practices) Medication Errors Reporting Program and the Pennsylvania Patient Safety Reporting System. Some errors are similar to those by seasoned nurses. Others stem from system problems and practice issues that are unique to settings where students and hospital staff care for patients together.

 

For example, a patient assigned to both nursing students and staff nurses could receive extra medication doses or some doses could be omitted if communication about these details breaks down:

 

* who's to administer prescribed medications

 

* which medication doses have been administered

 

* which doses should be held.

 

 

Insulin is commonly involved when students make errors. Nursing students must treat insulin as a high-alert medication and observe the robust organizational safeguards in place to prevent errors. These should include a staff nurse or clinical instructor independently double-checking all insulin doses before students administer them. Facilities should share their list of high-alert drugs and error-reduction strategies with nursing instructors to ensure that the same level of attention to safe system practices occurs when students administer these drugs.

 

A nurse-manager at each practice site that hosts nursing students should review the following with clinical instructors who supervise students:

 

* the facility's medication administration policies and procedures

 

* specific error-prone conditions that may exist during clinical rotations

 

* systemwide safety nets designed to reduce error risks

 

* safety practices that students and faculty should adopt to enhance patient safety.